Virginia, 2004

Damaging Wind in Virginia, May 30, 2004

May 30, 2004 · NWS MRX · 1 event in 1 county or zone

A large tree was reported down across Dotson Creek Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A large tree was reported down across Dotson Creek Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 30, 9:25 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, May 30, 9:25 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SUN MAY 30 2004

.DISCUSSION...CONVECTIVE ACTIVITY THIS MORNING HAS WORKED ENE INTO
NE TN AND HEADED FOR SW VA.  ALREADY SEEING SPOTTY NEW DEVELOPMENT
OF SHOWERS ACROSS SOUTHERN PARTS OF THE CUMBERLAND PLATEAU.
MODIFIED BNA 12Z SOUNDING INDICATED PLENTY OF INSTABILITY FOR THIS
AFTERNOON WITH CAPE VALUES UP TO 2000 J/KG...ALTHO MODIFIED RNK
SOUNDING WAS NOT NEARLY AS UNSTABLE.

SHORT RANGE MODELS ARE NOT A LOT OF HELP IN DETERMING HOW MUCH
CONVECTIVE PCPN RE-DEVELOPS THIS AFTERNOON...WITH MAIN STRONG TO
SEVERE THUNDERSTORM EVENT EXPECTED VERY LATE TONIGHT.

CURRENT FORECAST HAS SCATTERED WORDING FOR TODAY AND 50 PERCENT
CHANCE OF RAIN...WHICH MAY BE SUFFICIENT GIVEN THE LACK OF UPPER
LEVEL SUPPORT UNTIL TONIGHT.  THE WEAK FRONTAL BOUNDARY MAY STILL
LIE ACROSS THE FORECAST AREA...AS SURFACE PLOTS INDICATE A WEAK
DEWPOINT AND WIND DISCONTINUITY BETWEEN TYS AND TRI AREAS.

WILL LOOK OVER ZFP AND GRIDS TO SEE IF ANY UPDATES ARE NEEDED THIS
MORNING...AND WILL POSSIBLY UPDATE THE HAZARDOUS WEATHER OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   85  71  79  57 /  50  60  60  10
Knoxville, TN     85  69  78  56 /  50  60  60  20
Bristol, TN       81  66  76  52 /  50  50  60  20
Oak Ridge, TN     84  68  77  56 /  50  60  60  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, May 30, 5:00 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN MAY 30 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING
OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT
ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF
THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT...
THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH
LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE
MORNING HOURS OF MEMORIAL DAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 30, 1:50 PM EST
Where
Wise County, 3 mi NE of Wise
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -82.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395356.